Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Having pain in lower back, hip, front thigh and knee. Is this due to hip replacement and hiatal hernia?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
I woke up with pain in my lower back, hip, front thigh, and knee 2 days ago. It's on the left side. I am 54, 195#. I had complete hip replacement on right hip 12 years ago. I applied heat to lower back and left hip, which seemed to improve pain in hip area. However, pain remains in front thigh, heat has only temporary effect. The thigh muscle twitches off and on. When I stand, it's not that bad for first minute, then it becomes very painful. No swelling, heat, redness, or fever present. I've been having days when there's pain in the same area when I wake up for a while, but it usually disappears after I walk around. This time it won't go away. Sitting is painful and laying down is painful. I usually sleep on my left side due to hip replacement on right and hiatal hernia.

I am the full-time caretaker of my 87 yr old mother, 110#, who requires much assitance ambulating, getting up and down from bed, toilet, etc. I'm staying with her and sleeping on very hard old mattress, for which I recently purchaed 4" foam topper to ease my discomfort.

I seem to recall similar pain in right leg during the years before my hip replacement, which was done due to osteonecrosis. My cartilege was completely detached from the joint causing bone on bone incidents.

I have also had a few incidents when twisting resulted in severe pain in my left knee lasting for several days in the last 5 years. I suspect some sort of tearing, but I don't have insurance to get evaluated. I think I felt some slipping in the knee a few hours before the onset on this pain
Posted Sun, 4 Nov 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 1 hour later
Thanks for posting your query.
From your description, a soft tissue injury in the left knee or hip is likely. The exact diagnosis can be made only after a clinical examination and investigations like MRI. The pain could be a mechanical pain also due to wrong posture.
1. Avoid any strenuous exercises, lifting weights, climbing stairs, cycling, etc.
2. Take a mild pain killer like acetaminophen every 8 hourly.
3. Do a hot fomentation in the area twice daily.
4. You can apply a local analgesic gel like Volini also.
5. Use an elastic knee brace for better knee support while walking.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Having pain in lower back, hip, front thigh and knee. Is this due to hip replacement and hiatal hernia? 2 days later
Neither Acetaminophen or aspirin do anything for the pain. I get slight relief from Ibuprofin, but it is unreliable. As a result of wrapping my knee with ace bandage and applying heat, I have been able to isolate the problem to my knee. It is extremely painful in the upper frontal quadrant of the exterior of my left knee - the outside half of my knee, not the half that's between my legs. Pain radiates from there up into my thigh on the front outside and center up to my hip.

I've had trouble with this knee before as a result of twisting. I'm not sure if the same area of the knee was affected but it went away after several days. I wasn't doing much of anything when I felt it slip the other day - walking, mild twist perhaps as I turned a slight corner. Should I wear an ace bandage on it all the time, or just until it gets better - assuming it does. The pain is excruciating. I can barely stand it. The bandage has helped slightly. The heat works best, but is only temporary while the heat is being applied.

Is volini available OTC in the US? Is there anything stronger that I can take than Acetaminophen? I know I'm asking a riduculous question, but can you prescribe anything for me? The pharmacist has never heard of Volini. The only topical analgesics available OTC in the US are those patches, which contain Menthol. They are basically useless. Is there an Amercan doctor available who can recommend some products in the US?

I was looking for a whole leg splint foam type of thing that I've seen others use. Bending is horrific and the ace bandage doesn't prevent it much. Can I buy that in a medical supply store open to the general public?
Also, there is some numbness above the outside upper quadrant of my knee where the pain is.

Thank you.
Answered by Dr. Praveen Tayal 10 hours later
Thanks for writing again.
It seems that you have a ligament tear or meniscus tear in the knee joint. The pain killer like ibuprofen with a muscle relaxant will help you but you need to get these prescribed from an orthopedician.
Using ace bandage all through the day will be helpful. The best thing is to get an MRI done to find out the extent of damage.
You can use proxicam gel after getting it prescribed from your physician. I am sorry I currently have no legal support to prescribe medicines online. The scripts that an online physician writes are not accepted at your local pharmacy. It is not yet recognised by the American Telemedicine association norms. This is because any pharmacy should enter the physician licence number before dispensing the drugs.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor